top of page
Search
  • Writer's pictureNicholas Nack

Alcohol and Opioid Overdose, What Do They Look Like?

What does a drug overdose look like?

Opioids: Opioids are a depressant, and as such they have a sedative effect on the body. The reason why opioids come with such risk has to do in part with the fact that the receptors for opioids in the body are found all over in places such as the brain, central and peripheral nervous systems, and even in the gastrointestinal tract. With an excess of opioids activating these receptors, function throughout the entire body is compromised, and breathing can even be slowed down to the point that it stops ("Overdose," 2022). When breathing slows and/or stops, the amount of oxygen that reaches the brain is decreased, which is called hypoxia. This condition can cause permanent brain damage and death ("Fentanyl DrugFacts," 2021). The impacts are widespread and serious. Opioids are dangerous because of how potent they have become ("Overdose," 2022). Synthetic opioids like Fentanyl are 50 to 100 times more potent than morphine, which many view as an already potent drug. This makes it much easier to overdose on as a result ("Fentanyl DrugFacts," 2021).


Can an opioid overdose be stopped or reversed?

The drug naloxone, also known as Narcan, is made to block the effects that opioids have on the body. It is a drug available in pharmacies without a prescription, all over the United States. ("Overdose," 2022). Even after naloxone is administered, there is still a chance that the person could overdose and die. It is important to monitor them and get them medical help as soon as possible. Naloxone is an antagonist for opioids, which means that it blocks the effects of opioids, but it does not cause any symptoms similar to opioids. It is a DEA-controlled medication; the most common form of naloxone is a nasal spray (U.S. Department of Justice, 2019, p. 1).


Alcohol: The body, when given an excessive amount of alcohol in a short period of time, cannot safely process it or metabolize it fast enough. The alcohol can then build up and spread throughout the body. This type of overdose is known as alcohol poisoning. This could present as mental confusion, vomiting, seizures, slow breathing, irregular breathing, unconsciousness, and blue or pale skin. The decrease in body temperature from drinking can actually cause hypothermia which can lead to cardiac arrest ("Overdose," 2022). As such, it is a serious condition that can cause a coma and death ("Alcohol poisoning - Symptoms and causes," 2018). Calling 911 and getting the affected individual help immediately is very important and a life saving measure.


References

3 views0 comments

Recent Posts

See All

Komentarze


Post: Blog2_Post
bottom of page